ZocdocAnswersAre quick shock-like sensations a normal side effect of withdrawal from Fluoxitine?

Question

Are quick shock-like sensations a normal side effect of withdrawal from Fluoxitine?

I'm a 22 year old female college student and I've been on Fluoxitine for almost 3 years now. My prescription ran out and I keep getting these really short shock-like sensations in my head. Is this dangerous, or a normal withdrawal symptom?

Answer

Fluoxetine (Prozac is the brand name of the drug) is a commonly prescribed drug that is often used to treat depression by increasing the concentration, indirectly, of some of the molecules that are important in your brain for affecting your mood. As with most medications of its class, fluoxetine takes quite a while (on the order of weeks) to become active. This is beneficial when one is stopping the medication, as there is a slow decrease in the concentration and the efficacy of the drug over time once it is stopped, rather than an immediate effect that can be felt. Shock-like sensations in your brain after a few days without the medication might or might not be related to the drug itself, or the absence thereof, but you should definitely speak to the prescribing provider of the medication. This specific class of medication is important as a part of your chronic well being, and short term holidays can be difficult to recover from. Your doctor will need to ask more questions about your current symptoms, and then will work with you to make sure that you do not have future lapses in the availability of your meds in the future.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.